Tornadoes · United States · Nebraska · 2024

EF1 tornado, Atlanta to Sacramento, Nebraska, May 3, 2024

From Atlanta to Sacramento, this EF1 tornado ran 0.7 miles across Phelps County on May 3, 2024, touching down at 8:53 PM CDT and reaching 50 yards wide. It killed nobody, and did $40,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 3, 2024
Touchdown
8:53 PM CDT (01:53 UTC)
Lifted
8:55 PM CDT (01:55 UTC)
On the ground
2 minutes
Path length
0.7 miles (1.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$40,000
County
Phelps County
Touchdown point
40.372, -99.513
Lift-off point
40.377, -99.503
Record number
2405031953-01

The damage survey

77 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Windows blown in on west side. Most of roof removed. Debris carried ENE to NE. Interior door blown out through front window. Resident witnessed rotation once the tornado passed into adjacent field. Outbuildings largely unaffected, and only minor tree damage on the property. Debris from the home carried at least a half mile into adjacent field. Possible that campfire wood stacked west of the home pierced the windows then led to additional structure failures.
  • Pile of firewood carried ENE into the house.
  • Three snaped power poles. Not brand new. Tornado crossed the highway here.
  • Electronic highway sign flipped NE

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Line of thunderstorms with embedded supercells brings all severe hazards to portions of south central Nebraska during the evening of May 3, 2024. Thunderstorms initially developed over the Nebraska Panhandle during the late afternoon hours, then shifted eastward through the evening, arriving in far western portions of the forecast area (Dawson and Gosper Counties) between 7-8PM CDT. By this time, activity had organized into a NE to SW line, though some supercells remained embedded within the broader line. Of particular note and intensity was the portion of the line between Elwood and Holdrege in which a supercell evolved into a bowing line segment. During this transition, the primary threat changed from large hail (locally up to around golf ball size) to damaging straight line winds and brief tornadoes. The most notable and damaging tornadoes occurred near Atlanta and Holdrege. In fact, the town of Holdrege was quite fortunate in that two separate tornadoes touched down, one on the north side of town and one of the east side. Damage in town was relatively minimal (downed trees, power lines, small outbuildings), with the most costly and prevalent issue likely being the wind-driven hail. However, several homes and farmsteads just outside of town received more significant building damage up to EF-1 intensity. A single home was damaged just W of Atlanta in the first brief tornado of the event. Another two tornadoes were surveyed later in the event, but these were weak (EF-0), for an event total of 5 tornadoes. East of Hwy 183, the primary severe threat was damaging straight line winds in the 60-70 MPH range between 10PM and midnight. Severe wind gusts were reported in all three of the Tri-Cities. Activity largely shifted east into eastern Nebraska by around midnight.||Finally, it's worth noting that heavy rain caused brief issues with the I-80 eastbound ramps near Elm Creek. No other instances or impacts of flash flooding were reported.

A brief tornado touched down near G Road just west of Atlanta. Damage rated as EF1 occurred at this location, primarily to the roof of a home. Resident witnessed the circulation move northeast into an adjacent field. Damage and debris ceased about one-half mile northeast, just south of 728 Road. The estimated peak wind was 100 MPH.

This tornado developed very close to, or over, the fairgrounds area, then moved north. The most concentrated area of damage occurred between 4th Street and 6th Avenue, between Sherman Street and Lincoln Street, which included snapped wooden poles, an overturned pivot, and varying degrees of damage to manufactured homes. It appears the tornado briefly lifted as it moved north of 6th Avenue, sparing neighborhoods in northeast Holdrege more significant damage, before touching back down in a field just northwest of the intersection of 18th Avenue and Lincoln Street. The tornado reached peak intensity and width near Lincoln Street and 25th Avenue just northeast of Holdrege where significant damage to outbuildings, some newer and well-built, was noted. Damage also occurred to roofs of a few homes. The tornado would go on to overturn numerous pivots and snap a few more power poles as it curved northeast. Damage ceased near the intersection of Q Road and 736 Road, which coincides with substantial weakening of the circulation on radar. The estimated peak wind was 110 MPH.

A ground survey of the damage, in conjunction with radar and Sentinel satellite imagery, indicate a tornado touched down just north of the golf course on the north side of Holdrege, then moved east and northeast. The majority of the damage occurred shortly after the tornado touched down and included tree damage, overturned pivots, and, most notably, several snapped power poles along Highway 183. This tornado was short lived and appeared to lift just northeast of the intersection of O Road and 734 Road. The estimated peak wind was 110 MPH.

This weak and somewhat intermittent tornado touched down near the intersection of Highway 183 and Highway 4, then moved northeast. Damage was limited to trees, pivots, and a a few power poles along its roughly seven mile track. The estimated peak wind was 85 MPH. The tornado lifted just north of the Harlan and Phelps County line between T Road and U Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 22:53 UTC and running to 04:52 UTC.

Issued (UTC)ExpiredProductOffice
22:53 UTC04:52 UTCSevere Thunderstorm WatchGID
01:28 UTC02:15 UTCSevere Thunderstorm WarningGID
02:10 UTC03:00 UTCSevere Thunderstorm WarningGID
02:17 UTC02:30 UTCTornado WarningGID
02:18 UTC02:45 UTCTornado WarningGID
02:42 UTC03:03 UTCSevere Thunderstorm WarningGID

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 3, 6:38 PM CDT, 2 hours 15 minutes earlier. Its key messages:

  • Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM.
  • After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible.
  • Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point.
Area forecast discussion, May 3, 6:38 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
638 PM CDT Fri May 3 2024

.KEY MESSAGES...

- Thunderstorms currently ongoing over western NE will push its
  way east through the area this evening/tonight. There will be
  the potential for some storms to be strong/severe, with
  damaging wind gusts and large hail the primary concern. The
  main time from of severe weather looks to be 8PM-2AM.

- After an overall dry weekend, another potent system will bring
  increasing chances for thunderstorms to the area Monday-Monday
  night. During the mid-late afternoon and evening hours, there
  will be the potential for severe storms...large hail, damaging
  wind gusts and isolated tornadoes will all be possible.

- Spotty, low chances (20 percent) for precipitation continue in
  the forecast for Tuesday and on, but confidence in any of
  those chances is low at this point.

&&

.DISCUSSION...
Issued at 422 PM CDT Fri May 3 2024

Currently through tonight...

Outside of some scattered showers/weak storms which pushed
through northern portions of the forecast area this morning,
its been a dry day. Aloft, upper air and satellite data show
west-southwesterly flow in place across the Central Plains,
sitting east of shortwave trough which is making its way through
the Northern/Central Rockies. It was a cloudier start to the
day, but sky cover has gradually diminished with time, with
skies currently mostly sunny to partly cloudy. At the surface,
thanks to a tightening pressure gradient ahead of deepening low
pressure over eastern CO and northward extending cold front,
southeasterly winds have been gusty this afternoon, with gusts
of 25-35 MPH common. Forecast highs looking to work out fairly
well, with 3PM obs showing low-mid 70s in place for most
locations.

Looking out to our west, as that upper level disturbance has
been pushing east, storms have fired along that accompanying
surface boundary. While not expecting much going on here over
the next few hours, as we get into the evening/overnight hours,
the evolution of that activity becomes more of a concern.
Activity is expected to expand in coverage along that
front...and slowed down the onset of PoPs just a touch from
previous forecast, moving into far western portions at 00Z. As
far as timing goes through the overnight hours, there is pretty
good agreement among models showing the main line being at least
halfway through the forecast area by midnight, over far east-
southeastern areas by around 09Z, and exiting the forecast area
by 12Z Saturday. A LLJ increasing to around 40kts will help
sustain activity, and while those gusty SSE winds are trying to
bring more lower level moisture into the area, all but far
southern portions of the area still have dewpoints in the
30s/40s. Models show the potential for modest instability/MUCAPE
of around 1000-1500 j/kg, mainly focused over the southern half
of the forecast area...with at least 40kts of deeper layer
shear to work with. Portions of the forecast area along/south of
I-80 are included in the SPC Day 1 outlook...where damaging
wind gusts/large hail are the primary hazards. The main severe
threat looks to be in that 8PM-2AM time frame. Gusty northwest
winds will build into the area behind this front, with the
potential for gusts around 30 MPH continuing through the early
morning hours.

This weekend...

At this point, thinking is that for most areas, the weekend will
be dry. Models showing some upper level shortwave ridging
sliding through the region, set up between tonight's system
departing to the east and the next sizable low pressure system
moving onto the central/northern West Coast Saturday
evening/night. The main question with precipitation chances
comes on Sunday across southern portions of the forecast
area...all depending on the track of a shortwave disturbance
mainly affecting the Southern Plains. Most models keep any QPF
associated with system south of our area, a few try to creep
enough moisture north to potentially affect our KS
counties...but chances remain low (20 percent).

The gusty winds associated with tonight's frontal passage remain
to start off the day on Saturday, but as surface high pressure
builds in, winds taper off and turn more eastern (mainly during
the afternoon hours. Expecting mostly sunny skies, with highs
in the mid 60s. Saturday night into Sunday, that surface high
slides off to the east, while low pressure starts to deepen over
the Rockies/High Plains...bringing a switch in winds to the
southeast, with western areas having the best chances for
gustier conditions. More clouds start working their way back in,
and afternoon highs are mid-upper 60s.

Monday...

Monday has the potential to be an interesting day across the
forecast area, bringing the next best chance for strong/severe
storms, but there are some uncertainties with the finer details.
The upper level system moving onto the West Coast Saturday
night continues to push east through the second half of the
weekend, ending up roughly over the Central Rockies/Four Corner
region by 12Z (models vary with whether the nature of the system
is a organized low or more open). Through the day energy from
this system swings northeast through the heart of the Central
Plains, with some uncertainty with the exact speed...but its
looking more typical for this time of year with things picking
up mid-late afternoon. One of the bigger questions lies with the
progress of the surface dry line...is it barely into western
portions of the CWA when storms fire or is it closer to/east of
Highway 281. Ahead of the dry line/deepening surface low,
southerly winds increase (sustained speeds of 25-30 MPH
expected, gusts over 40 MPH), helping draw up better lower level
moisture...with models showing the potential for instability
values near/over 2000 j/kg in spots (some question with just how
high dewpoints can get this far north). Models continue to show
no shortage of deeper layer shear, with values of at least
40kts...lower level shear isn't bad either. All modes of severe
weather are a concern, especially with any supercells that can
remain more discrete longer (activity should eventually turn
more linear in nature). The further west things get rolling, the
more of the forecast area that could be impacted. Still some
details to iron out, but it's a period to keep an eye on.

Tuesday and on...

For Tuesday through Friday, overall the forecast is dry, but
there are a few spotty low chances (20 percent) for
precipitation. Models show in the wake of this trough swinging
through on Monday, low pressure expands over over the Northern
Rockies/Dakotas region Tue/Wed...with lower confidence in just
how things evolve for Thu/Fri. Can't rule out periodic shortwave
swinging through the area. The system on Monday and the
accompanying surface front are not ushering in a notably cooler
airmass, highs Tue-Fri remain in the 60s/70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 610 PM CDT Fri May 3 2024

Deteriorating conditions are expected at both terminals this
evening as a line of thunderstorms approaches from the west.
Expect the main line to reach KEAR around 04/02Z and KGRI around
04/03Z...with MVFR CIGS and VSBYS along with heavy rain and
some potentially gusty winds. After this line moves through by
04/04-04/05Z...CIGS will lower further along with lighter
precipitation and gusty northerly winds in the wake of the cold
front. These lower CIGS will linger through around daybreak
Saturday...with clear skies expected by afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...ADP
AVIATION...Rossi
Hazardous weather outlook, May 3, 3:01 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
301 PM CDT Fri May 3 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
301 PM CDT Fri May 3 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

A line of thunderstorms is expected to push east across the entire
outlook area this evening and tonight. Some storms may be strong
to severe, mainly between 8 PM and 2 AM. The primary hazards would
be wind gusts near 60 MPH and hail near the size of half dollars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Monday and Monday night will bring the next best chance for
widespread thunderstorms to the entire outlook area, and again
some will have the potential to be severe. The best chances for
severe weather looks to be mid-afternoon through the evening
hours. Large hail, damaging wind gusts, and isolated tornadoes
will all be possible.

Tuesday and Thursday, spotty, low confidence thunderstorm chances
remain in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 3, 8:01 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
801 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     Tstm Wnd Gst     5 N Cambridge           40.35N 100.16W
05/03/2024  M62 MPH          Furnas             NE   Trained Spotter

&&
Local storm report, May 3, 8:03 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
803 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Tstm Wnd Gst     2 NNW Gothenburg        40.96N 100.18W
05/03/2024  M54 MPH          Dawson             NE   Mesonet

&&
Local storm report, May 3, 8:29 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
829 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     Hail             Elwood                  40.59N 99.87W
05/03/2024  M1.00 Inch       Gosper             NE   Trained Spotter

&&
Local storm report, May 3, 8:32 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
832 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Hail             5 NW Elwood             40.64N 99.92W
05/03/2024  M0.88 Inch       Gosper             NE   Trained Spotter

            pea to nickle sized hail.

&&
Local storm report, May 3, 8:49 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
849 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     Hail             6 SSW Smithfield        40.50N 99.78W
05/03/2024  M0.88 Inch       Gosper             NE   Trained Spotter

            Nickle sized hail and 35mph winds.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 00:00Z

1.9 hours before the tornado, 125 km from the path. May 4, 2024.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 311 joules per kilogram, CIN -31, lifted condensation level 2328 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 100 square meters per square second, 0 to 6 km bulk shear 41 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
558 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9
0-3 km lapse rate
10.3 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 12:00Z

10.1 hours after it, 125 km from the path. May 4, 2024.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -102140, lifted condensation level 1144 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -166 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-102140 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
-166 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.1 K/km

Open this sounding in Storm Lab

The surface observations

Holdrege/Brewstr (HDE), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:55 UTC7155.2150° 18 kt251007.8
00:15 UTC70.555.4140° 20 kt231007.5
00:35 UTC6955.8130° 14 kt201007.1
00:55 UTC6856.5130° 15 kt1006.8
01:15 UTC67.557.2120° 16 kt1005.8
01:35 UTC6757.4110° 16 kt1005.8
01:55 UTC64.659100° 21 kt251005.1-TSRA
02:15 UTC200° 39 kt1007.1TS
02:35 UTC54.353240° 17 kt251006.8+TSRA
02:55 UTC5351340° 35 kt471007.5TSRA
03:15 UTC5150360° 29 kt481008.5-TSRA
03:35 UTC5048.620° 21 kt391010.5VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the touchdown began at 01:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:58 UTCTSTM WND GST 625 N CambridgeFurnas, NE
00:58 UTCTSTM WND GST 625 N CambridgeFurnas, NE
01:05 UTCHAIL 1.54 S EustisFrontier, NE
01:13 UTCHAIL 1.757 S EustisFrontier, NE
01:28 UTCHAIL 1ElwoodGosper, NE
01:30 UTCHAIL 0.885 Nw ElwoodGosper, NEpea to nickle sized hail.
01:34 UTCHAIL 21 Ne SmithfieldGosper, NEReport on social media of 2 inch hail near Smithfield. Time estimated from radar.
01:39 UTCHAIL 1.751 Nw BertrandPhelps, NE
01:43 UTCHAIL 0.886 Ssw SmithfieldGosper, NENickle sized hail and 35mph winds.
01:53 UTCTORNADO2 W AtlantaPhelps, NETornado damage confirmed 2W of Atlanta. Time estimated from radar. Damage survey is still ongoing.
01:56 UTCTSTM WND DMGAtlantaPhelps, NEHouse damaged from possible Tornado 1 west of Atlanta on Facebook. Time estimated from radar.
01:56 UTCHAIL 1LoomisPhelps, NE
01:56 UTCHAIL 1LoomisPhelps, NE
02:08 UTCHAIL 1HoldregePhelps, NEPea to quarter sized hail.
02:08 UTCTORNADO1 Se HoldregePhelps, NEThis is an update to the initial Holdrege Tornado survey and results in the original track being split into two separate and distinct damage paths, which are now referred to as Holdrege North Tornado and Holdrege East To
02:10 UTCHAIL 1.25HoldregePhelps, NEReport on social media of half dollar sized hail in Holdrege.
02:10 UTCHAIL 1.751 Nne HoldregePhelps, NEReport on social media of golf ball size hail in Holdrege.
02:10 UTCHAIL 1.751 Nne HoldregePhelps, NEReport on social media of golf ball size hail in Holdrege.
02:10 UTCHAIL 2HoldregePhelps, NECorrects previous hail report from Holdrege.
02:11 UTCTORNADO1 Nnw HoldregePhelps, NEThis is an update to the initial Holdrege Tornado survey and results in the original track being split into two separate and distinct damage paths, which are now referred to as Holdrege North Tornado and Holdrege East To
02:11 UTCTORNADO1 Nnw HoldregePhelps, NETornado damage confirmed north and northeast of Holdrege. Time estimated from radar. Survey still ongoing.
02:13 UTCHAIL 1HoldregePhelps, NEReport from mPING: Quarter (1.00 in.).
02:13 UTCTORNADO2 Wnw RaganHarlan, NETornado damage confirmed north of Ragan. Time estimated from radar. Survey still ongoing.
02:15 UTCTSTM WND GST 675 Nnw HoldregePhelps, NE
02:28 UTCTSTM WND GST 532 Nnw WilcoxPhelps, NE
02:29 UTCTSTM WND GST 592 Ese OvertonDawson, NE
02:29 UTCTSTM WND GST 592 Ese OvertonDawson, NE
02:35 UTCHAIL 0.5HoldregePhelps, NEReport from mPING: Half-inch (0.50 in.).
02:35 UTCHAIL 12 S AxtellKearney, NEMoved through between 935 through 940.
02:36 UTCTSTM WND GST 587 N LoomisPhelps, NECorrects previous flood report from 7 N Loomis.
02:36 UTCTSTM WND GST 587 N LoomisPhelps, NE
02:45 UTCTSTM WND GST 608 S Elm CreekPhelps, NE
02:52 UTCHAIL 0.88HildrethFranklin, NE
02:55 UTCTSTM WND GST 601 E OdessaBuffalo, NE
02:59 UTCTSTM WND GST 583 E RiverdaleBuffalo, NE
03:00 UTCTSTM WND GST 625 Sse OdessaPhelps, NE
03:00 UTCHAIL 0.88MindenKearney, NEReport on social media of nickel sized hail in Minden.
03:08 UTCHAIL 0.51 W KearneyBuffalo, NEReport from mPING: Half-inch (0.50 in.).
03:08 UTCHAIL 14 Sw UplandFranklin, NEReport on social media of quarter sized hail near the Hwy 10 and 4 Junction. Time estimated from radar.
03:10 UTCFLASH FLOOD1 W KearneyBuffalo, NEReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 3, 2024

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 33:40 PM CDTEF2Coke, TX4.5125
May 34:35 PM CDTUnratedHale, TX0.030
May 34:35 PM CDTEF3Coke, TX3.5350
May 38:10 PM CDTEF0Kearny, KS0.010
May 39:08 PM CDTEF1Phelps, NE5.3850$500,000
May 39:09 PM CDTEF0Harlan, NE7.1500$750,000
May 39:11 PM CDTEF1Phelps, NE1.3250$150,000
May 310:51 PM CDTEF0Webster, NE5.880$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.